Minnesota, 2007

Hail in Minnesota, July 18, 2007

July 18, 2007 · NWS MPX · 1 event in 1 county or zone

Thunderstorms fired up near warm frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms fired up near warm frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED JUL 18 2007

.DISCUSSION...
CONVECTION NOW UNDERWAY ACROSS SW MN AHEAD OF VORT MAX MOVING ACRS
WESTERN SODAK. DEVELOPING COMPLEX OF STORMS ALREADY DIRECTED TOWARD
THE SOUTHEAST INTO IOWA ALONG MID LEVEL THICKNESS FIELD AND INTO
AREA OF DIVERGENT THICKNESS.  SURFACE WINDS ARE ALREADY NORTHERLY
ACROSS NORTHERN IOWA WITH SURFACE BOUNDARY ACROSS CENTRAL IOWA.
BEST CHANCE OF ANY SEVERE STORMS WOULD BE ON IOWA BORDER FOR NEXT
HOUR OR TWO. HAIL CHANCE LOOK PRETTY REMOTE FOR THESE STORMS WITH
FREEZING LEVEL UP AROUND 15000 FEET.  ALSO A SMALL CHANCE OF SHOWERS
OR THUNDERSTORMS OVERNIGHT EAST CENTRAL MINNESOTA INTO WISCONSIN AS
UPPER TROUGH DROPS SOUTHEAST ACROSS ONTARIO.

RATHER STRONG SURFACE HIGH PRESSURE WILL BE DIRECTED SOUTH INTO AREA
NEXT 48 HOURS IN WELL ESTABLISHED NORTHWEST FLOW.  THIS WILL BRING
IN ANOTHER RESPITE FROM HEAT AND HUMIDITY UNTIL PROJECTED WARMUP
EARLY NEXT WEEK.  SURFACE DEWPOINTS IN THE 40S TO LOWER 50S NORTH OF
LAKE SUPERIOR WILL BE PUSHED INTO AREA THURSDAY NIGHT AND FRIDAY
MAKING FOR COOL NIGHT MAINLY CENTRAL MN INTO WI.

LEFT FORECAST DRY AFTER TONIGHT...BUT WILL HAVE TO WATCH FOR WEAK
IMPULSES IN NORTHWEST FLOW WHICH COULD SET OFF AN ISOLATED SHOWER OR
THUNDERSHOWER NEXT COUPLE OF DAYS. THEN WARM UPPER RIDGE BUILDS INTO
AREA THRU THE MIDDLE OF NEXT WEEK.

&&

.AVIATION.../18Z TAF CYCLE/
MAIN CONCERNS CENTER AROUND CONVECTIVE POSSIBILITIES THIS
AFTN/EVE. RWF LOOKS TO HAVE THE BEST CHC...AS S/WV MOVES THRU THE
DAKOTAS LATER TDA. HAVE GONE WITH A TEMPO TSRA AFT 22Z...ALONG
WITH A VCTS. EAU IS THE ONLY OTHER SITE WITH A PCPN MENTION...
GOING WITH A VCSH...AS REGION OF LOW/MID LVL THETA E ADVECTION HAS
SPARKED A FEW STORMS IN THE LADYSMITH/HAYWARD AREA...DRIFTING
SEWRD. VFR CONDITIONS SHUD PREVAIL...ALTHO A BOUT OF MVFR VSBYS
COULD OCCUR AT RWF AROUND SUNRISE...ESPECIALLY IF THE PCPN
MATERIALIZES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/KAT
Hazardous weather outlook, Jul 18, 3:47 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT WED JUL 18 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
447 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DEVELOPMENT OF THUNDERSTORMS IS EXPECTED ACROSS PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON AND INTO THIS EVENING. THERE IS A
SLIGHT RISK FOR THUNDERSTORMS TO BECOME SEVERE ALONG AND
SOUTHWEST OF THE MINNESOTA RIVER VALLEY IN SOUTHWEST MINNESOTA AND
IN ALL OF SOUTH CENTRAL MINNESOTA. THE PRIMARY THREATS ARE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN. AN ISOLATED TORNADO IS
POSSIBLE DURING THE MID TO LATE AFTERNOON SOUTH OF A ST. JAMES TO
ALBERT LEA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHWEST AND SOUTH
CENTRAL MINNESOTA DURING THIS AFTERNOON THROUGH MID-EVENING.

MTF

In the hours before

Special weather statement, Jul 18, 2:37 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT WED JUL 18 2007

MNZ062-063-070-182130-
DAKOTA-RAMSEY-WASHINGTON-
337 PM CDT WED JUL 18 2007

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...RAMSEY AND NORTHERN
DAKOTA COUNTIES UNTIL 430 PM CDT...

AT 332 PM CDT...RADAR WAS INDICATING THUNDERSTORMS CAPABLE OF
PRODUCING VERY RAIN NEAR WOODBURY. THESE STORMS WERE NEARLY
STATIONARY. 1 TO 2 INCHES OF RAIN IN ONE HOUR WILL BE POSSIBLE WITH
THESE STORMS. AREAS AFFECTED INCLUDE COTTAGE GROVE...ST. PAUL
PARK...SOUTH ST. PAUL...INVER GROVE HEIGHTS...AND NEWPORT.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.

The radar

The Minneapolis radar (KMPX), 20 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hennepin

When
July 18, 4:15 PM CST
Where
Hennepin County, Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.320

Reported at intersection of Highways 494 and 77.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51731.